Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 10, 2021Harper County, Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 10, 2021, 10:51 PM CDT for Harper County, Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 10:51 PM CDT (03:51 UTC)
Expired
Oct 10, 2021, 11:30 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
30

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS83 KICT 110351
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun Oct 10 2021
 
KSZ091-092-110430-
Harper KS-Sumner KS-
1051 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of eastern Harper and
Sumner Counties through 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Argonia, or 9 miles east of Anthony, moving
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wellington, Mulvane, Anthony, Belle Plaine, Harper, Conway Springs,
Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Freeport, Perth, Riverdale
and Runnymede.

This includes Interstate 35 between Mile Markers 1 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3700 9817 3738 9799 3738 9781 3747 9780
      3747 9717 3700 9715
TIME...MOT...LOC 0351Z 215DEG 49KT 3716 9786 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 10, 6:34 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 10, 6:34 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun Oct 10 2021

.SHORT TERM...(This evening through Monday night)
Issued at 325 PM CDT Sun Oct 10 2021

As of 16z/11am, a SFC front stretched from the upper Midwest,
southwest into central Oklahoma. There, the front intersected a
1000mb surface low, with a dryline extending south into
western/central TX. East of the dryline, and south of the frontal
boundary, an axis of higher theta-e air was getting pulled slowly
north into the Southern Plains, and was just north of the Red River
Valley (as of 16z). Aloft, a potent s/w was slowly moving east off
the Southern High Plains.

Strong height falls, associated with the potent s/w, will continue
to overspread the Southern Plains, encouraging the SFC low to
deepen. Meanwhile, the mass response should lead to a strengthening
LLJ from Texas into southeast Kansas through tonight. The increasing
LLJ should allow the axis of higher theta-e air to advect north
through eastern Oklahoma, possibly reaching as far north as far
southeast Kansas. Meanwhile, strong upper level dynamics will begin
to overspread the moistening, and destabilizing, airmass over
southern Kansas, with a more rapid development of convection along
the frontal boundary in the 21-00z/4pm-7pm timeframe. Near, and just
east, of the SFC boundary, SFC-based storms will be possible,
especially as that higher theta-e air begins to nose into the area.
On the cool side of the front (ie. west of I-35), it should be more
of a widespread rain and embedded convection scenario.

An anomalously strong mid and upper jet overspreading the area will
support strong deep layer shear of 40-50kt, which will be more than
supportive of organized convection. On the warm side of the front,
modest moistening/destabilization should support 500-1500 j/kg
MLCAPE. Deep layer shear vectors will be parallel to the slowly-
advancing SFC boundary, which should lead to a rapid upscale growth
of convection, likely "zippering" northeast from Oklahoma into
southeast Kansas. Given the expected shear/instability combo and
storm mode, the primary hazards should be damaging wind and large
hail. However, slightly backed SFC winds ahead of the front plus the
strengthening LLJ should allow SRH values of 150-250 m2/s2 to be
realized across extreme southeast Kansas. At minimum, this should
support the potential of rotating updrafts, and it's possible a
conditional tornado threat could develop for a small part of our
CWA. That said, an unfavorable storm mode (ie. linear/clusters) plus
uncertainty in how far north the higher theta-e air will get should
keep the tornado threat very conditional. Additionally, 0-3 shear
vectors should be more parallel to the developing QLCS, which should
also keep the threat of embedded vortices/spinups somewhat lower.

Just across the cool side of the boundary, MUCAPE of 500-750 j/kg
plus effective shear of 50kt+ may allow a few strong to marginally
severe thunderstorms develop, mainly with a hail threat. This threat
could extend as far west as the I-35 corridor, gradually spreading
east with time as the SFC front progresses east.

A heavy rain/flooding threat will be possible through tonight, in
addition to the severe weather threat. Strong lift interacting with
a 1.5"+ PWat airmass should support moderate to heavy rain, both on
the warm and cool side of the SFC boundary. The heaviest precip
rates should be focused where the higher risk of deeper convection
will exist (ie. east of I-35). Where deeper convection develops, the
mean flow oriented parallel to the SFC boundary may support some
risk for training of storms initially. However, with time, the SFC
boundary should push east more quickly as the s/w begins to lift
more quickly northeast tonight. Given the strong lift, higher PWat
airmass, and the added convective effects, a widespread 1-3" of rain
appears likely along and east of the KS Turnpike. Higher amounts of
3-5" will be possible (mainly far southeast KS). Current 3-6 hr FFG
values are fairly high (3-5"), and soils are relatively dry. This
calls into question how widespread the risk of flooding/flash
flooding will be. However, the likelihood of higher precip rates
could overcome some of the above-mentioned limitations. Despite some
limitations, confidence has increased enough to go ahead and issue a
Flood Watch for southeast Kansas.

In the wake of this system, a brief period of dry and cool weather
is expected through Monday night.

Martin

.LONG TERM...(Tuesday through Sunday)
Issued at 325 PM CDT Sun Oct 10 2021

In the wake of tonight's s/w, the anomalous WRN U.S. will "reload",
so to speak, as we head towards TUE/WED. Strong height falls
overspreading the Rockies and Plains should induce a broad, and
anomalously strong, LLJ and associated moisture transport. Tonight's
convection, and associated cold front, will probably push the
effective warm sector south into South Texas. The question, then, is
how quickly will this moist, and unstable, airmass return north, and
how far north will SFC-based instability reach. Model guidance
continue to differ on this, and we'll continue to closely monitor
this in later forecasts. On the western edge of the instability
axis, discrete cells will be possible, but it appears a transition
to more of a linear mode is likely as storms progress east (due to
the strong forcing forecast).

* The key takeaway at this point is that a synoptically-favorable
  setup for all-hazards of severe weather will be present late
  Tuesday into Wednesday, but there remains considerable differences
  in where the greatest tornado threat will be and where the storm
  mode will mostly favor large hail and damaging wind. Please stay
  tuned as we refine the potential threats and areas at greatest
  risk.

The upper trough axis doesn't fully clear our area until Friday or
Saturday, so additional chances of showers/storms cannot be ruled
out. Eventually, though, that trough should sweep out the moist,
unstable airmass, leading to drier and cooler conditions.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun Oct 10 2021

Showers and thunderstorms are ongoing across central and southern
Kansas. These showers and storms are expected to spread into
southeast Kansas this evening, some of which could be vigorous
south of the cold front which is currently draped over southeast
Kansas. Ceilings are expected to drop to MVFR for areas south and
east of the Kansas Turnpike tonight. Visibilities will also drop
to MVFR or IFR in these showers and thunderstorms. Conditions will
slowly improve from west to east overnight and into tomorrow
morning. By 12Z tomorrow, most of the convection is expected to be
exiting the region, and VFR conditions are expected at all TAF
sites by tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 325 PM CDT Sun Oct 10 2021

Numerous thunderstorms will develop by this evening across central
and southern Kansas. The combination of strong lift, modest
instability, and a moist airmass will support a widespread 1-3"
rainfall across much of the area. East of the KS Turnpike,
rainfall amounts could approach 3-5" where convection is most
persistent. Despite drier soils an higher FFG values (3-5" in 6
hr), the rainfall rates of 1-2"/hr could lead to instances of
flash flooding. Where the risk of this occurring is highest, we
have hoisted a Flood Watch through tonight. Additional rounds of
thunderstorms are possible Tuesday-Thursday, and the risk of
flooding may increase and/or expand in area coverage.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  74  54  75 /  90  10   0  40
Hutchinson      51  75  52  73 /  90   0   0  30
Newton          52  73  53  73 /  90  10   0  30
ElDorado        55  72  53  73 /  90  10   0  40
Winfield-KWLD   56  74  53  76 /  90  10   0  40
Russell         46  75  50  73 /  50   0   0  30
Great Bend      47  75  52  71 /  50   0   0  30
Salina          50  76  51  76 /  80   0   0  20
McPherson       51  75  51  73 /  90   0   0  30
Coffeyville     59  73  52  79 / 100  20   0  30
Chanute         57  71  53  77 / 100  30   0  20
Iola            57  71  52  76 / 100  40   0  20
Parsons-KPPF    58  72  52  78 / 100  30   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KSZ071-072-094>096-
098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...JC
HYDROLOGY...RM
Hazardous weather outlook, Oct 10, 4:16 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
416 PM CDT Sun Oct 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
416 PM CDT Sun Oct 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected across much of the
area through tonight. While most will not be severe, a few could
produce quarter size, or larger, hail and wind gusts in excess of 60
mph. The greatest risk of seeing a few severe thunderstorms is
across southeast Kansas. High rainfall rates may produce flash
flooding as well, with the best chance east of the Kansas Turnpike.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms, some severe, is expected late
Tuesday into Tuesday night. All hazards will be possible, so please
stay tuned for updates on where the greatest risk of each hazard
will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible across southeast Kansas tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Oct 10, 6:17 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT Sun Oct 10 2021

KSZ070-110000-
Greenwood KS-
617 PM CDT Sun Oct 10 2021

...Strong thunderstorms will impact portions of northern Greenwood
County through 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Hamilton to 11 miles west of
Eureka to 6 miles north of Latham. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Thrall and
Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3770 9652 3808 9650 3809 9636 3817 9636
      3817 9596 3793 9596
TIME...MOT...LOC 2316Z 232DEG 44KT 3807 9646 3787 9648 3763 9665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KETCHAM
Special weather statement, Oct 10, 7:14 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
714 PM CDT Sun Oct 10 2021

KSZ082-083-110100-
Sedgwick KS-Kingman KS-
714 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southwestern
Sedgwick and southeastern Kingman Counties through 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 8 miles southwest of Cheney, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goddard, Cheney, Garden Plain, Norwich, Murdock and Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3740 9791 3755 9804 3777 9764 3764 9749
      3747 9778 3747 9781 3746 9781
TIME...MOT...LOC 0014Z 232DEG 49KT 3754 9789

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KETCHAM
Special weather statement, Oct 10, 7:38 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
738 PM CDT Sun Oct 10 2021

KSZ068-083-110115-
Harvey KS-Sedgwick KS-
738 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northern Sedgwick
and southeastern Harvey Counties through 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andale, or near Colwich, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Newton, Park City, Valley Center, Bel Aire, Goddard, Maize,
Sedgwick, Colwich, Kechi, Andale, Bentley, West Wichita, Northeast
Wichita, Newton Airport and Jabara Airport.

This includes Interstate 135 between Mile Markers 9 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3776 9770 3791 9758 3817 9716 3777 9715
      3761 9761
TIME...MOT...LOC 0038Z 231DEG 49KT 3774 9761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KETCHAM
Special weather statement, Oct 10, 8:46 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun Oct 10 2021

KSZ094-098-110245-
Chautauqua KS-Elk KS-
846 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southern Elk and
Chautauqua Counties through 945 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Chautauqua, Elk
Falls, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9652 3746 9653 3744 9596 3700 9597
TIME...MOT...LOC 0146Z 215DEG 27KT 3710 9642

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KETCHAM
Special weather statement, Oct 10, 9:38 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
938 PM CDT Sun Oct 10 2021

KSZ095-096-099-100-110330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
938 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southern Wilson,
western Labette, southwestern Neosho and Montgomery Counties through
1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearing, or 7 miles northwest of Coffeyville, moving northeast at 55
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Thayer, Edna, Dearing, Altoona, Mound Valley, Elk City, Tyro,
Galesburg, Liberty, Havana, Bolton, Sycamore, Lake Parsons and
Parsons Tri City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Kansas.

&&

LAT...LON 3700 9596 3754 9596 3752 9530 3700 9533
TIME...MOT...LOC 0238Z 215DEG 49KT 3711 9574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KETCHAM
Special weather statement, Oct 10, 10:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun Oct 10 2021

KSZ091-092-110430-
Harper KS-Sumner KS-
1051 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of eastern Harper and
Sumner Counties through 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Argonia, or 9 miles east of Anthony, moving
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Mulvane, Anthony, Belle Plaine, Harper, Conway Springs,
Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Freeport, Perth, Riverdale
and Runnymede.

This includes Interstate 35 between Mile Markers 1 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9817 3738 9799 3738 9781 3747 9780
      3747 9717 3700 9715
TIME...MOT...LOC 0351Z 215DEG 49KT 3716 9786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:14 PM CDTSpecial Weather StatementICTSedgwick46 min
Oct 10, 7:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Oct 10, 7:57 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley47 min
Oct 10, 8:46 PM CDTSpecial Weather StatementICTChautauqua59 min
Oct 10, 9:38 PM CDTSpecial Weather StatementICTMontgomery52 min
Oct 10, 11:33 PM CDTSpecial Weather StatementICTSedgwick, Sumner57 min
Oct 11, 12:25 AM CDTSpecial Weather StatementICTButler65 min
Oct 11, 1:32 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood58 min
Oct 11, 3:02 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson28 min
Oct 11, 5:17 AM CDTAreal Flood WarningICTAllen5 hr
Oct 11, 6:05 AM CDTAreal Flood WarningICTGreenwood, Wilson, Woodson4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.